Nebraska, 2005

Hail in Nebraska, July 1, 2005

July 1, 2005 · NWS GID · 3 events in 2 counties and zones

A devastating hail storm hit a small section of south central Nebraska. The storm developed east of Oxford, and then moved straight south between Stamford and Orleans in western Harlan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$6.5 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A devastating hail storm hit a small section of south central Nebraska. The storm developed east of Oxford, and then moved straight south between Stamford and Orleans in western Harlan county. Wind driven hail, as big as golf balls at times, ravaged corn, soybeans and unharvested wheat along a 10 to 15 mile path. Anywhere from 12,000 to 20,000 acres of crops were damaged or destroyed. In some cases, the soybeans were pummeled down to the dirt and the corn stalks were stripped clean. Monetary crop loss from this one storm will be over 6 million dollars. In general, it was too late in the season to re-plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 5:40 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 1, 5:40 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT FRI JUL 01 2005

.UPDATE...QUICK UPDATE TO INCREASE THUNDERSTORM COVERAGE OVERNIGHT
AS SANDHILLS CONVECTION STILL APPEARS LIKELY TO EVOLVE INTO
SOUTHEASTWARD MOVING MCS. QUESTION IS HOW SEVERE INITIALLY...AS
SO FAR THAT WHICH HAS MOVED INTO OUR CWFA HAS RUN INTO A WALL
OF STABILITY.

.PREV DISCUSSION...SHORT TERM...TONIGHT THROUGH 12Z MONDAY...MAIN
CONCERNS WILL BE CHANCES FOR PRECIPITATION/SEVERE WEATHER THROUGH
THE PERIOD.

CONVECTION ALREADY GOING IN NORTH CENTRAL NEBRASKA THIS AFTERNOON.
ANOTHER AREA OF CONVECTION IS DEVELOPING IN THE VICINITY OF THE
FRONTAL BOUNDARY IN NORTHEAST COLORADO AND THE NEBRASKA PANHANDLE
AHEAD OF THE SHORT WAVE AS IT MAKES ITS WAY INTO THE PLAINS. EXPECT
THAT THIS CONVECTION WILL BE THE START OF WHAT WILL BE AFFECTING THE
FORECAST AREA A LITTLE LATER THIS AFTERNOON AND TONIGHT. EXPECT THAT
SEVERE WEATHER SHOULD BE OF AN ISOLATED NATURE AND MOSTLY IN THE
WEST WHERE CAPE IS GREATEST AND CIN IS THE LEAST. THE SHORT WAVE
MOVES THROUGH THE FORECAST AREA LATE TONIGHT.

ANOTHER SHORT WAVE MOVES INTO THE PLAINS AND STRENGTHENS AS IT
CROSSES THE AREA. THE SURFACE FRONT MOVES THROUGH LATE SATURDAY
AFTERNOON. THE SURFACE FRONT LINGERS ACROSS THE FORECAST AREA ON
SUNDAY AND FINALLY MOVES TO THE EAST SUNDAY NIGHT. HAVE KEPT CHANCE
POPS FOR SUNDAY SINCE THE BOUNDARY IS ACROSS THE AREA.

SUNDAY NIGHT THE FRONT LINGERS IN THE EAST/SOUTHEAST PART OF THE
FORECAST AREA. THIS APPEARS THAT THIS MIGHT BE THE BEST CHANCE OF
SOME SEVERE WEATHER...WITH THE BOUNDARY IN THE VICINITY.

LONG TERM...MONDAY THROUGH THURSDAY. MAY HAVE SOME LINGERING PRECIP
BEHIND FRONT MONDAY MORNING BUT BY AFTERNOON...ATMOSPHERE DRIES OUT.
WITH FRONT STALLING IN SOUTHERN PORTION OF KANSAS...A FEW STORMS MAY
DEVELOP IN THE WESTERN HIGH PLAINS AND DRIFT ACROSS NORTH CENTRAL
KANSAS MONDAY NIGHT AND HAVE ADDED SMALL POPS IN THIS AREA.

NEXT CHANCES FOR PRECIP IS ON TUESDAY NIGHT AS STILL AROUND ROUND OF
STORMS LOOKS LIKELY IN THE WESTERN HIGH PLAINS.  THESE SHOULD SPREAD
EAST ALONG A WEAK SURFACE BOUNDARY INTO THE WESTERN PORTIONS OF
FORECAST AREA BY SUNSET.  PRECIP SHOULD EXIT THE AREA BY MIDDAY
WEDNESDAY AS SURFACE BOUNDARY PUSHES THROUGH THE AREA.

AFTER THIS...UPPER RIDGE BUILDS IN AND WEATHER CONDITIONS WILL BE
MORE TYPICAL FOR JULY AS HOT AND BASICALLY DRY WILL REMAIN THE
FORECAST. AFTERNOON TEMPS WILL BE IN THE UPPER 80S TO MIDDLE 90S.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB/KISNER/MORITZ
Hazardous weather outlook, Jul 1, 4:50 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT FRI JUL 1 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-021200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
550 PM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL NEBRASKA
EARLY THIS EVENING WILL REMAIN BELOW SEVERE LIMITS.

BY LATE EVENING...THUNDERSTORMS OVER WESTERN NEBRASKA WILL
HAVE ORGANIZED...AND START TO MOVE SOUTHEAST INTO SOUTH CENTRAL
NEBRASKA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
EVENING AND OVERNIGHT...WITH HAIL THE SIZE OF QUARTERS AND
DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. THE THUNDERSTORMS
WILL MOVE ACROSS ACROSS NORTH CENTRAL KANSAS VERY LATE THIS
EVENING...AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY...MOSTLY DURING
THE LATE AFTERNOON AND NIGHT TIME. SOME STORMS SUNDAY AFTERNOON AND
SUNDAY NIGHT MAY HAVE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NOAA/NWS/MORITZ

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Harlan

When
July 1, 8:20 PM CST
Where
Harlan County, 2 mi S of Mascot
Measured
1 in hail
Crop damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
40.233, -99.533

Hail, Furnas

When
July 1, 8:30 PM CST
Where
Furnas County, 3 mi E of Hollinger
Measured
0.88 in hail
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -99.650

Hail, Harlan

When
July 1, 8:40 PM CST to 8:55 PM CST
Where
Harlan County, 1 mi NE of Stamford
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$4.5 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.150, -99.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452510, 5452511, 5452512.